Michigan, 2002

Damaging Winds in Michigan, July 30 to 31, 2002

July 30 to 31, 2002 · NWS APX · 19 events in 11 counties and zones

A line of severe thunderstorms moved across much of northern Lower Michigan during the late evening hours on the 30th and the overnight hours on the 31st. The wind gusts associated with these storms downed many trees and power lines, especially across northwest Lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A line of severe thunderstorms moved across much of northern Lower Michigan during the late evening hours on the 30th and the overnight hours on the 31st. The wind gusts associated with these storms downed many trees and power lines, especially across northwest Lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 30, 9:05 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 30, 9:05 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1005 PM EDT TUE JUL 30 2002

THUNDERSTORM COMPLEX OVER EASTERN WISCONSIN IN EXTREMELY UNSTABLE
ENVIRONMENT PER MAPS SURFACE LI ANALYSIS/0Z GRB SOUNDING...WITH
SURFACE LI/CAPE ANALYSIS AND 0Z APX SOUNDING SUGGESTING A SHARP
STABILITY GRADIENT OVER LAKE MICHIGAN. ALSO...SW WISCONSIN PROFILER
DATA DEPICTS STRENGTHENING 850 MB WINDS...35 KNOTS COMPARED TO ONLY
20 KNOTS AT 500 MB. THESE FACTORS SUGGEST THAT MCS WILL REDEVELOP
TOWARD THE W/SW...WITH FORWARD ELEMENTS TURNING SE AND WEAKENING
WITH TIME. HOWEVER...GIVEN STRENGTH OF ONGOING CONVECTION...EVEN
WITH A WEAKENING TREND THERE COULD BE STRONG WIND GUSTS/HAIL ACROSS
SW COUNTIES OF NORTHERN LOWER MICHIGAN AS MCS PUSHES ONSHORE. THUS...
RAISED POPS TO LIKELY ACROSS SW COUNTIES OF LOWER MI...WEST OF HTL.

MEANWHILE...COLD FRONT HAS STALLED OVER UPPER MICHIGAN...MOISTURE
ADVECTION ALONG/SOUTH OF THIS SYSTEM JUSTIFIES CONTINUED CHANCE POPS
ACROSS THE EASTERN UP AND ACROSS N/NW COUNTIES OF NW LOWER MI
OVERNIGHT. WITH MCS EXPECTED TO TURN SE/WEAKEN...AND WITH FOCUS FOR
ADDITIONAL CONVECTION ACROSS THE N/NW...DID NOT ADD POPS FROM APN
THROUGH HTL AND POINTS S/E...BUT ADDED MENTION OF CLOUDS.

GIVEN CLOUD COVER...RAISED TEMPS A BIT IN MOST AREAS OVERNIGHT.

.APX...NONE.

ROWLEY

In the hours before

Special weather statement, Jul 30, 8:50 PM EST, 1 hour 40 minutes before
MIZ008-015>036-041-042-311200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
950 PM EDT TUE JUL 30 2002

...THERE IS A RISK OF SEVERE WEATHER ACROSS EASTERN UPPER MICHIGAN
AND NORTHERN LOWER MICHIGAN OVERNIGHT...

* THREAT AREA....EASTERN UPPER MICHIGAN AND NORTHERN LOWER
  MICHIGAN...ESPECIALLY SOUTH AND WEST OF A LINE FROM LELAND...
  TO GAYLORD...TO HOUGHTON LAKE.

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
  SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

* HAZARDOUS WEATHER THREAT...A FEW THUNDERSTORMS PRODUCING WIND
  GUSTS OF 60 MPH AND HAIL UP TO 1 INCH IN DIAMETER.

* TIME OF HAZARDOUS WEATHER THREAT...AFTER MIDNIGHT.

* FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS WEATHER
  CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE).

IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER
THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

ROWLEY

The radar

The NCL Michigan radar (KAPX), 123 km away, was scanning. The volume nearest the first event began at 03:32 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benzie

When
July 30, 10:30 PM EST
Where
Benzie County, Frankfort
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.633, -86.233

Numerous trees down.

Thunderstorm Wind, Manistee

When
July 30, 10:35 PM EST
Where
Manistee County, Manistee
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.250, -86.317

Numerous trees down.

Thunderstorm Wind, Grand Traverse

When
July 30, 10:44 PM EST
Where
Grand Traverse County, Traverse City
Measured
65 kt (75 mph)
Reported by
BROADCAST MEDIA
Coordinates
44.767, -85.617

Thunderstorm Wind, Benzie

When
July 30, 10:47 PM EST
Where
Benzie County, Lake Ann
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.717, -85.850

Several trees down.

Thunderstorm Wind, Manistee

When
July 30, 10:53 PM EST
Where
Manistee County, Manistee
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.250, -86.317

Several trees down.

Thunderstorm Wind, Antrim

When
July 30, 10:58 PM EST
Where
Antrim County, 4 mi E of Eastport
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.117, -85.267

Thunderstorm Wind, Antrim

When
July 30, 11:03 PM EST
Where
Antrim County, Kewadin
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.933, -85.367

Thunderstorm Wind, Grand Traverse

When
July 30, 11:05 PM EST
Where
Grand Traverse County, Traverse City
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.767, -85.617

Numerous trees down.

Thunderstorm Wind, Leelanau

When
July 30, 11:10 PM EST
Where
Leelanau County, Suttons Bay
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.967, -85.667

Trees down on roadways.

Thunderstorm Wind, Wexford

When
July 30, 11:19 PM EST
Where
Wexford County, 8 mi E of Buckley
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.500, -85.500

Numerous trees down.

Thunderstorm Wind, Kalkaska

When
July 30, 11:25 PM EST
Where
Kalkaska County, Kalkaska
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.733, -85.167

Several trees down.

Thunderstorm Wind, Antrim

When
July 30, 11:31 PM EST
Where
Antrim County, Alba
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.967, -84.983

A few trees down.

Thunderstorm Wind, Grand Traverse

When
July 30, 11:35 PM EST
Where
Grand Traverse County, Fife Lake
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.567, -85.350

Numerous trees down.

Thunderstorm Wind, Crawford

When
July 30, 11:41 PM EST
Where
Crawford County, Grayling
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.667, -84.700

Numerous trees down.

Thunderstorm Wind, Kalkaska

When
July 30, 11:45 PM EST
Where
Kalkaska County, 2 mi NE of South Boardman
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.650, -85.217

A few trees down.

Thunderstorm Wind, Antrim

When
July 30, 11:50 PM EST
Where
Antrim County, Mancelona
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.900, -85.067

Numerous trees down.

Thunderstorm Wind, Roscommon

When
July 30, 11:57 PM EST
Where
Roscommon County, Higgins Lake
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.417, -84.700

Several trees down.

Thunderstorm Wind, Oscoda

When
July 31, 12:31 AM EST
Where
Oscoda County, Red Oak
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.700, -84.283

Trees down across roadways.

Thunderstorm Wind, Ogemaw

When
July 31, 12:38 AM EST
Where
Ogemaw County, West Branch
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.283, -84.217

Numerous trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307372, 5307373, 5307374, 5307430, 5307429, 5307375, 5307376, 5307377, 5307378, 5307379, 5307423, 5307424, 5307425, 5307426, 5307427, 5307431, 5307432, 5307428, 5307433.